Tornadoes · United States · Indiana · 2007
EF0 tornado, Ashboro, Indiana, June 4, 2007
This EF0 tornado ran 2.5 miles across Clay County on June 4, 2007, touching down at 6:30 PM EDT and reaching 200 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 4, 2007
- Touchdown
- 6:30 PM EDT (22:30 UTC)
- Lifted
- 6:40 PM EDT (22:40 UTC)
- On the ground
- 10 minutes
- Path length
- 2.5 miles (4.0 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Clay County
- Touchdown point
- 39.400, -87.100
- Lift-off point
- 39.400, -87.100
- Record number
- 0706041630-01
What the Weather Service recorded
A tornado touched down in Clay County on the evening of June 4th 2007. This storm was rated an EF0. Minor damage to homes and tree damage was reported due to this tornado.
An EF0 tornado touched down near the town of Ashboro in Clay County at approximately 630 PM EDT on the evening of June 4, 2007. The tornado tracked towards the southeast, and produced several areas of minor to moderate tree damage. Some of the damage to structures included three homes sustaining minor damage, a carport lifted off of the ground and damaged, a mini barn moved off of its blocks, and trees blown down onto a trampoline and a truck.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:12 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Jun 4, 2:23 PM EDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jun 4, 2:23 PM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 223 PM EDT MON JUN 4 2007 .DISCUSSION... FORECAST FOCUS IS ON CHANCES FOR RAIN THRU THE WEEK. AT 18Z AN UPPER LOW WAS SPINNING ACROSS LOWER MI WITH AN UPPER TROF EXTENDING SOUTH ACROSS INDIANA. NUMEROUS SHRA AND ISOLATED TSRA WERE ACROSS THE FORECAST AREA /FA/ DUE TO INSTABILITY FROM COLD AIR ALOFT. MODELS IN DECENT AGREEMENT AND WILL USE A BLEND. UPPER LOW AND TROF WILL WORK EAST THIS AFTERNOON AND EVENING. EXPECT SCT SHRA/ISOLD TSRA TO CONTINUE INTO THE EVENING...BUT THEY WILL GRADUALLY BE ENDING DUE TO LOSS OF HEATING AND EXIT OF UPPER LOW. THUS PLAN TO GO DRY AFTER MIDNIGHT. CLOUDS WILL BREAK UP SOME AS AIR STABILIZES. THIS WILL ALLOW TEMPS TO FALL TO NEAR GUIDANCE VALUES IN THE LOWER TO MIDDLE 50S. ON TUESDAY ANOTHER WEAK IMPULSE WILL DIVE SE. BEST COMBINATION OF FORCING AND MOISTURE SHOULD REMAIN SOUTH OF THE FA. DRIEST AIR IN THE LOW LEVELS WILL BE IN THE NERN FA. THUS FEEL THE BEST CHANCES FOR ANY RAIN WILL BE ACROSS SWRN FA. WILL GO CHANCE POPS THERE AND SLIGHT CHANCE ELSEWHERE. EVEN WITH SOME SUN MAV LOOKS A BIT WARM. WENT A LITTLE COLDER AND CLOSER TO MET NUMBERS MOST AREAS. IMPULSE WILL EXIT THE AREA LATE TUE AFTN. THUS FEEL FA SHOULD BE DRY...ALTHOUGH FAR SERN FA WILL BE CLOSE TO THE CUT OFF FOR CHANCES OF RAIN. WILL CONTINUE DRY FORECAST TUE NIGHT. WARM FRONT WILL MOVE NE TOWARD FA ON WED AND MOVE ACROSS FA WED NIGHT. LACK OF MOISTURE SHOULD KEEP FA DRY AS THE FRONT PASSES. AGAIN WILL CONTINUE DRY FORECAST. THURSDAY WILL BE DRY AND QUITE WARM AS STRONG WARM ADVECTION OCCURS OVER THE FA. 850 WINDS WILL BE AT 50KT SO GUSTY WINDS LOOK TO BE A GOOD BET. COLD FRONT WILL ARRIVE THU NIGHT AND THEN STALL ACROSS THE AREA INTO EARLY NEXT WEEK. CANNOT PIN DOWN WHERE FRONT WILL STALL THAT FAR OUT...SO CHANCE POPS THRU THE PERIOD LOOK BEST. && .AVIATION...DISCUSSION FOR 18Z TAFS VERY MOIST AND UNSTABLE AIR WILL BE OVER INDIANA THIS AFTERNOON AND EVENING. A COLD FRONT IN NW INDIANA WILL MOVE TO AROUND THE OHIO RIVER BY 12Z. CONDITIONS THIS AFTERNOON WILL BE GENERALLY VFR. OCCASIONAL MVFR CONDITIONS MAY OCCUR IN THE SCATTERED THUNDERSTORMS. THE THUNDERSTORMS ARE DIRUNAL SO THEY WILL DISSIPATE BY 03Z. WINDS WILL GUST TO AROUND 25 KTS THIS AFTERNOON THEN DECREASE TO AROUND 10 KTS AFT 02Z. AFTER 03Z VFR CONDITIONS WILL OCCUR. HIGH PRESSURE WILL BUILD INTO INDIANA AFTER 12Z THIS WILL KEEP CONDITIONS VFR. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...CS AVIATION...SH
Hazardous weather outlook, Jun 4, 5:47 AM EDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 547 AM EDT MON JUN 4 2007 INZ021-028>031-035>049-051>057-060>065-067>072-051015- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 547 AM EDT MON JUN 4 2007 /447 AM CDT MON JUN 4 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE THIS AFTERNOON AND EVENING. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...ISOLATED STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM ACTIVITY IS POSSIBLE ON TUESDAY...AS WELL AS FROM THURSDAY NIGHT THROUGH NEXT WEEKEND. AT THE PRESENT TIME...CONDITIONS CONTINUE TO APPEAR FAVORABLE FOR THE DEVELOPMENT OF SEVERE STORMS TOWARDS THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SEVERE STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER TRENDS AND STATEMENTS REGARDING THE SEVERE THREAT LATER THIS WEEK. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) JAS
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
10.5 hours before the tornado, 153 km from the path. June 4, 2007.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -73 J/kg
- Surface CAPE
- 4 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
Lincoln, IL (KILX), 00:00Z
1.5 hours after it, 153 km from the path. June 5, 2007.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -48 J/kg
- Surface CAPE
- 30 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.0 K/km
The surface observations
Terre Haute (HUF), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:47 UTC | 64.4 | 60.8 | 270° 10 kt | 16 | 1001 | +TSRA BR |
| 20:53 UTC | 64 | 61 | 260° 8 kt | 16 | 1000.7 | TSRA BR |
| 20:57 UTC | 64.4 | 60.8 | 260° 7 kt | 1000.7 | -TSRA BR | |
| 21:29 UTC | 69.8 | 62.6 | 280° 7 kt | 1000.7 | ||
| 21:45 UTC | 69.8 | 62.6 | 280° 6 kt | 1000.7 | VCTS | |
| 21:53 UTC | 71 | 63 | 280° 9 kt | 1000.7 | VCTS | |
| 22:00 UTC | 71.6 | 62.6 | 290° 10 kt | 1001 | ||
| 22:53 UTC | 65 | 59 | 300° 9 kt | 20 | 1001.7 | -RA |
| 23:53 UTC | 67 | 61 | 270° 4 kt | 1002.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Indianapolis radar (KIND), 78 km away, was scanning. The volume nearest the touchdown began at 22:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:29 UTC | TORNADO | 3 Sw Center Point | Clay, IN | BRIEF TORNADO OCCURRED APPROXIMATELY 3 MILES SOUTHWEST OF CENTER POINT. MANY TREE TOPS WERE DAMAGED IN A WOODED AREA. THERE WAS ROOF DAMAGE TO ONE HOME. ANOTHER HOME SUFFERED DAMAGE AS OBJECTS WERE BLOWN AGAINST IT. FINA |
| 22:39 UTC | TORNADO | 12 Sse Brazil | Clay, IN | NEAR BOWLING GREEN |
| 22:50 UTC | FUNNEL CLOUD | 7 W Spencer | Owen, IN | |
| 23:05 UTC | FUNNEL CLOUD | 15 W Spencer | Owen, IN | STATE ROAD 246 AND STEUBENVILLE ROAD |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of June 4, 2007
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 4 | 5:00 PM MDT | EF0 | Lincoln, NM | 0.3 | 10 | $5,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.